be_ixf;ym_202206 d_30; ct_50
Home Health Library Frequently Asked Questions Tinnitus causes: Could my antidepressant be the culprit?

Tinnitus causes: Could my antidepressant be the culprit?

Answer Section

Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.

Antidepressants are a less common cause of tinnitus than are other types of medications — such as aspirin, anti-inflammatories or some antibiotics — or underlying health conditions.

Causes of tinnitus include prolonged exposure to noise, blood vessel disorders, diabetes, allergies and other medical, neurological or mental health problems. While caffeine has traditionally been thought to be associated with tinnitus, some research has found higher amounts of caffeine to be associated with a lower risk of tinnitus in some people. Tinnitus also can be caused by age-related hearing loss or a buildup of wax in the ear.

You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated.

If the underlying cause isn't clear — or treatment doesn't help — you may benefit from a device similar to a hearing aid that may help mask the ringing. A change in medication, counseling or certain relaxation techniques also may help you cope with tinnitus.

Last Updated: October 7th, 2020